If you think you have an allergy to penicillin, you likely do not.
Penicillin antibiotics are one of the most frequently prescribed drugs. They are the preferred antibiotics for many infections because of their high efficacy, low cost, and good safety profile. Up to 25 % of patients report an allergy to at least 1 antibiotic. Penicillin is the most commonly reported drug allergy and likely the most inaccurately reported. Only 1 % of the general population is actually allergic to Penicillin while 10 % claim to be allergic, and 5 to 20 % of hospitalized patients are labeled as Penicillin allergic.
Only about 10 % with reported Penicillin allergy are truly allergic, and over 90 % will tolerate Penicillin after appropriate clinical evaluation. Penicillin allergy is often diagnosed early in life and persists in the patient's medical record for decades. Most allergy labels are probably assigned in primary care, as the majority of antibiotics are prescribed in primary care. Over 50 % of allergies may not be immunologic in origin, meaning that they are not true allergies from a medical standpoint.
What Types of Allergic Reactions Can Occur?
It is important to distinguish a side effect from an allergy.
From a medical standpoint, an allergy is more important to know about, but also tell your healthcare provider about any side effects you have experienced in the past. Just because you have experienced a side effect or allergy to a drug, it does not always mean it will happen again if you take it.
Why Are Penicillin Allergies Misdiagnosed?
Attributing a reaction to a drug can be difficult because there may be other factors involved that could have caused the reaction, but were overlooked. For example, in children who have mistakenly been prescribed Amoxicillin for mononucleosis, a rash may develop, not because of an allergy, but because mononucleosis itself leads to a rash.
Patient recall error can also lead to misdiagnosis, especially if the reaction was remote. Sometimes patients and clinicians call it an allergy, but it may be just a side effect, such as nausea. Allergies are often not verified or excluded by diagnostic testing. In one study, only 4 % of medical records have documentation detailing specific allergic reactions. Approximately 50 % and 80 % of patients with a true Penicillin allergy lose their sensitivity at 5 and 10 years respectively, after their last reaction. Therefore, if you have not had a reaction for many years, then it is very likely that you are no longer allergic anymore.
Why Should You Care About Penicillin Allergy?
The research has shown that if you have a false penicillin allergy label, you are more likely to have treatment failure and complications when you are being treated for an infection. Doctors will prescribe antibiotics which may be less effective, more toxic, and more expensive. Therefore, if you think you have a penicillin allergy, get a proper evaluation. Telling your doctor that you have a Penicillin allergy, when you actually do not, only hurts you.
Can I Take Other Antibiotics That Are Similar to Penicillins?
Some of the best antibiotics are closely related to Penicillin. Amoxicillin, Ampicillin, and Piperacillin are like "brothers or sisters" of Penicillin, Cephalosporins such as Cephalexin, Cefuroxime, and Cefixime are like "1st cousins," and Carbapenems such as Ertapenem, Meropenem, and Imipenem are like "2nd cousins." They all share a similar chemical structure, but as the drug becomes less "related" to Penicillin, it becomes more unlikely that you will have a reaction. Even if you have a true and severe allergic reaction to Penicillin, it is very unlikely that you will have an allergic reaction to its "cousins."
How Do I Know If I Have a Penicillin Allergy?
It is important to have a discussion with your healthcare provider to determine if you truly have an allergy to penicillin. He or she will ask you questions to assess your risk of having a reaction to penicillin. Some examples are below:
1. Who told you that you have an allergy to penicillin (nurse, pharmacist, doctor, family member)?
2. What was your reaction?
3. How quickly did the reaction develop after taking the drug (seconds, minutes, hours, days)?
4. What did you do when the reaction occurred?
5. When was the last time you had a reaction?
6. Have you tried similar medications in the past and did you have a reaction?
If the history is unclear, you may be referred to an allergist to have a skin test done. If the skin test is negative, then you may receive an oral challenge of penicillin. If you have no reaction to the oral challenge, then you do not have an allergy to Penicillin. In most situations, you can bypass the skin test and go straight to the oral challenge if you are at low risk of having a reaction.
I Tested Positive for Penicillin Allergy, Now What?
You can still safely take the “cousins” of Penicillins. If your reaction is minor (mild rash), then you can still take Penicillin if your doctor thinks it is the best antibiotic for your infection. Minor reactions can often be controlled with antihistamines such as Diphenhydramine. If your reaction is severe (throat closing, tongue swelling, low blood pressure), then it is best to avoid that drug completely and consider obtaining a medical alert bracelet engraved with that allergy.
I Tested Negative for Penicillin Allergy, Now What?
Congratulations! You can safely take any Penicillin antibiotics. It is important to always tell your existing and new healthcare providers that you do not have an allergy to Penicillin anymore because the label might still be in your medical records. Remember, you have probably had this allergy label for many years, so all your medical records during that time period will likely have outdated information.
Last reviewed at:
26 Feb 2019 - 4 min read
Bachelor of Science, Pharmacy, Doctor of Medicine, Internal Medicine Residency, Infectious Disease Fellowship
Query: Hello doctor,My TSH level is 0.056. I am at present taking Thyronorm 75 mcg as I have been suffering from hypothyroidism before. At present, I have low blood pressure and I feel dizzy and weak. Read Full »
Query: Hi doctor, I have an infection in my tooth and swelling in the gums. Can I take an antibiotic to clear the infection? Read Full »
Query: Hello doctor, I am scheduled to have the two wisdom teeth on my right side extracted tomorrow. While waiting for the appointment, I developed pain in my right upper jaw which became increasingly worse over a few days. I went to see the dentist who found out I have an infection in my first molar (up... Read Full »
Most Popular Articles
Do you have a question on ?Ask a Doctor Online